Ohio, 2021

Hail and Damaging Wind in Ohio, October 8, 2021

October 8, 2021 · NWS CLE · 5 events in 2 counties and zones

A surface trough axis and associated low-level convergence zone draped generally from west to east wavered across northern Ohio during the late morning through early evening of the 8th. Isolated to scattered clusters of multicell thunderstorms developed along the trough axis and moved generally northeastward during the mid- to late-afternoon and early evening.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface trough axis and associated low-level convergence zone draped generally from west to east wavered across northern Ohio during the late morning through early evening of the 8th. Isolated to scattered clusters of multicell thunderstorms developed along the trough axis and moved generally northeastward during the mid- to late-afternoon and early evening. These storms produced isolated severe hail and damaging wind gusts as they encountered weak to moderate MUCAPE, DCAPE, and effective bulk shear, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 8, 12:52 PM EST, 8 minutes earlier.

Area forecast discussion, Oct 8, 12:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
152 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Low pressure will meander north along the Mississippi Valley and
into the Great Lakes through Saturday. A low pressure system
will impact the region on Tuesday followed by weak high pressure
through mid week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Temperatures in NW OH have not climbed as high as previously
forecast due to ongoing showers and cloud cover. Adjusted those
temperatures to be slightly cooler as a high. Chance of
showers and thunderstorms will continue to increase this
afternoon, especially along and east of the I71.

Previous Discussion...
Upper-level low, currently centered over northern Illinois, will
transition to an open wave as it continues to drift northeast
across the Great Lakes region through Saturday. The moisture
profile across the area in the near term remains relatively
unchanged with a high degree of confidence that surface dew
points remain about 60 deg F, with periods up into the mid 60s.
Vorticity pieces circulating around the upper-level low will
provide forcing for sporadic/isolated shower activity through
the morning hours before daytime heating allows for instability
to build to MUCAPE of around 1000-1500 J/kg, which will allow
for more scattered showers and thunderstorms during the
afternoon/evening hours. Locally heavy rainfall will be
possible. Precipitation activity will gradually wane overnight
with the loss of instability, giving way to mainly isolated
showers. Additional afternoon redevelopment is expected
Saturday, though should be mainly reserved for far northeast
Ohio and northwest Pennsylvania. Temperatures through the short
term period remain nearly 10 degrees above normal with highs
generally in the 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
An upper level ridge will nose in from the southwest across the
Upper Ohio River Valley by Sunday. High pressure near the southern
Appalachian Mountains will bring southerly winds Sunday 10 to 15 mph
along with partly cloudy skies. Afternoon temperatures Sunday will
climb into the upper 70s to lower 80s areawide. The warmest day of
the next several days will likely be on Monday. Upper level ridging
aloft with southerly winds at the surface will help boost Monday's
afternoon temperatures into the lower to middle 80s. We may be
within a few degrees of record high temperatures on Monday and it
will be muggy.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
A vigorous shortwave trough will move from the Midwest into the
Great Lakes region early on Tuesday. This weather system will just
skirt by our region to the northwest. We will see some increase in
clouds but continue with partly cloudy skies Tuesday. There will
also be a chance for a few scattered showers. Another upper level
ridge quickly moves over the region on Wednesday. Temperatures for
Tuesday and Wednesday will continue to be way above average in the
middle 70s to near 80. Another vigorous shortwave will move through
the Upper Midwest on Thursday which will try to bring a front into
the region with another chance for scattered showers. Warm
conditions will continue through the end of next week.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Scattered VFR and MVFR conditions have developed over the area
this afternoon as scattered convection and a developing cu field
has lowered ceilings locally to MVFR heights. This afternoon,
the chance of showers and thunderstorms will increase as an
upper level shortwave moves over the area. Heavy rain with
reduced visibilities will be the primary concern. The best
chance for this heavy precipitation to develop will be for
terminals along and east of I71, persisting past sunset. Current
showers in western Ohio are expected to gradually diminish.

The chance of patchy fog returns tonight, particularly for
terminals that get breaks in the clouds. Have opted to reduce
visibilites and/or ceilings to MVFR and IFR for all TAF sites
between 9Z-14Z Saturday as BR/FG conditions are expected to
return. After sunrise, conditions will begin to improve across
the area. Winds will be light and primarily from the south
through the entire TAF period.

Outlook...Non-VFR possible with rain showers Monday night
through Tuesday morning.

&&

.MARINE...
Overall for October standards, the weather pattern will be unusually
warm and quiet over Lake Erie through the weekend into early next
week. There will be the chance for scattered showers and isolated
thunderstorms today into Saturday. Southerly today and Saturday will
be 5 to 10 knots. Low pressure moving across the Upper Great Lakes
region this weekend will yield a slight increase in southerly winds
10 to 20 knots Saturday night through Tuesday. With the offshore
wind flow, expect waves to be minimum near the lakeshore through
early next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Campbell/Saunders
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Campbell
MARINE...Griffin
Hazardous weather outlook, Oct 8, 2:10 AM EST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
310 AM EDT Fri Oct 8 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-090715-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
310 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 12:19 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Cleveland OH
119 PM EDT Fri Oct 8 2021

OHZ008-018-081745-
Seneca OH-Sandusky OH-
119 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of north central Seneca
and central Sandusky Counties through 145 PM EDT...

At 118 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Springs, or near Fremont, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fremont, Clyde, Green Springs, Ballville, Bettsville, Lindsey,
Helena, Burgoon, Vickery, Kansas and Stony Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4146 8326 4146 8308 4137 8287 4116 8312
      4124 8331
TIME...MOT...LOC 1718Z 209DEG 12KT 4127 8316

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sefcovic
Special weather statement, Oct 8, 12:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
147 PM EDT Fri Oct 8 2021

OHZ007-008-081830-
Ottawa OH-Sandusky OH-
147 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of Ottawa and eastern
Sandusky Counties through 230 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clyde, or near Fremont, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fremont, Port Clinton, Clyde and Vickery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4161 8309 4152 8297 4151 8299 4152 8289
      4159 8285 4155 8280 4153 8282 4154 8275
      4149 8282 4147 8302 4145 8304 4143 8301
      4145 8297 4142 8294 4144 8285 4139 8284
      4126 8292 4137 8314
TIME...MOT...LOC 1747Z 196DEG 11KT 4136 8301

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sefcovic

The radar

The Cleveland radar (KCLE), 107 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sandusky

When
October 8, 1:00 PM EST
Where
Sandusky County
Measured
1 in hail
Reported by
Public
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Quarter-size hail in Vickery area (i.e. about four-miles NNE of Clyde).

Hail, Lorain

When
October 8, 3:47 PM EST
Where
Lorain County
Measured
1 in hail
Reported by
Public
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Quarter-size hail in Lorain.

Hail, Sandusky

When
October 8, 8:52 PM EST
Where
Sandusky County
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Quarter-size hail in Ballville.

Hail, Sandusky

When
October 8, 8:57 PM EST
Where
Sandusky County
Measured
1 in hail
Reported by
Public
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Multiple reports of quarter-size hail in Fremont.

Thunderstorm Wind, Sandusky

When
October 8, 8:57 PM EST
Where
Sandusky County
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Several trees downed in Fremont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986023, 986024, 986025, 986026, 986027.